|STARTED ATRIPLA SWITCHING BACK TO PREVIOUS
Sep 14, 2012
Hello doc, thanks again for the good work you are doing here, my stats on 6 aug 2012 were HIV-1 RNA copies 19971 (a reduction from previous of 68961 cp/ml on 26 june 2012 after i stopped medication in April) CD4 CELL COUNT 320, CD4% 20.21( a reduction from 415 and 20.61% on 26 june 2012). My questions are 1. is this reduction in rna copies normal without medication? 2. My doctor decided to start me on medication on 16 Aug 2012 with Atripla, the side effects were so severe that he told me to stop after 4 days, he is giving me a week so that we go back to AUROBINDO (Zidovudine, Lamivudine and Nevirapine) which has less side effects. Am afraid of drug resistance, please your thought on this is welcome, thanks.
Response from Dr. Young
Hello and thanks for posting.
1) Variations in HIV viral load off treatment are very common. It's not unusual at all to see a 2-3 fold change from day to day.
2) It's unfortunate that you had the side effects while on Atripla-- my guess is that these were due to the efavirenz component, rather than the tenofovir/FTC. Switching medications in such circumstances is perfectly reasonable. There shouldn't be any significant risk of drug resistance in the very brief time you were treated.
The regimen that your doctor selected would be considered an alternative here in the US, as AZT/3TC is no longer favored as a NRTI (because of side effects). If tenofovir/FTC (Truvada) is available, this would be more favored- and you've already taken these two drugs as part of Atripla. Nevirapine is an acceptable alternative to efavirenz in persons with lower CD4 cell counts (for men with CD4s less than 400 and women with CD4s less than 250). In persons with higher CD4s, there is a greater risk of serious liver toxicity with nevirapine and the medication should be avoided.
I hope that helps, BY
Accidentally stored my meds in the wrong place
Hiv treatment and cure
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.